Alert archive / Massachusetts / Winter Storm Watches in 2011

Winter Storm Watch 7, NWS Boston/Norton, MA

March 30, 20115 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Cheshire County, Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this winter storm watch at Mar 30, 2011, 4:22 AM EDT for 5 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Cheshire County, Hillsborough County, New Hampshire. It took effect at Apr 1, 2011, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2011, 4:22 AM EDT (08:22 UTC)
In effect from
Apr 1, 2011, 12:00 AM EDT
Expired
Mar 31, 2011, 4:13 AM EDT
In force
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WWUS41 KBOX 300822
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
422 AM EDT WED MAR 30 2011

...A LATE SEASON NOREASTER POSSIBLE LATE THIS WEEK...

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-301630-
/O.NEW.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
422 AM EDT WED MAR 30 2011

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT. 

* LOCATIONS...NORTHERN CONNECTICUT...WESTERN AND CENTRAL
  MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...6 TO 12 INCHES OF SNOW.

* TIMING...SNOW IS CURRENTLY EXPECTED TO DEVELOP AFTER MIDNIGHT
  FRIDAY AND CONTINUE INTO FRIDAY EVENING ACROSS THE AREA.  

* IMPACTS...HEAVY SNOW COULD LEAD TO TRAVEL ISSUES FOR THE FRIDAY
  MORNING COMMUTE AS UNTREATED SURFACES WILL BE SLIPPERY WITH POOR
  VISIBILITY POSSIBLE AT TIMES. THE SNOW COULD ALSO BE WET AND
  HEAVY...PRESENTING PROBLEMS FOR TREE BRANCHES AND POWER LINES...
  AS WELL AS SNOW REMOVAL.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$

BELK
3 follow-up statements
063 
WWUS41 KBOX 301551
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1151 AM EDT WED MAR 30 2011

...A LATE SEASON NOREASTER POSSIBLE LATE THIS WEEK...
LOW PRESSURE WILL TRACK UP THE EAST COAST AND PASS NEAR CAPE COD
ON FRIDAY. COLD AIR WRAPPING INTO THE SYSTEM FROM THE NORTHEAST
WILL ALLOW PRECIPITATION TO FALL AS SNOW IN INTERIOR SOUTHERN NEW
ENGLAND...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE FROM LATE
THURSDAY NIGHT THROUGH FRIDAY.

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-310400-
/O.CON.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
1151 AM EDT WED MAR 30 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH LATE FRIDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH LATE FRIDAY NIGHT. 

* LOCATIONS...NORTHERN CONNECTICUT...WESTERN AND CENTRAL  
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...6 TO 12 INCHES OF SNOW.

* TIMING...SNOW IS CURRENTLY EXPECTED TO DEVELOP LATE THURSDAY
  NIGHT AND CONTINUE INTO FRIDAY EVENING ACROSS THE AREA.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* IMPACTS...HEAVY SNOW COULD LEAD TO TRAVEL DIFFICULTIES FOR THE
  FRIDAY MORNING COMMUTE AS UNTREATED SURFACES WILL BE SLIPPERY
  WITH POOR VISIBILITY POSSIBLE AT TIMES. THE SNOW COULD ALSO BE
  WET AND HEAVY...PRESENTING PROBLEMS FOR TREE BRANCHES AND POWER
  LINES... AS WELL AS SNOW REMOVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$

KIMBLE
639 
WWUS41 KBOX 302011
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT WED MAR 30 2011

...A LATE SEASON NOREASTER POSSIBLE LATE THIS WEEK...
LOW PRESSURE WILL TRACK UP THE EAST COAST AND PASS NEAR CAPE COD
ON FRIDAY. COLD AIR WRAPPING INTO THE SYSTEM FROM THE NORTHEAST
WILL ALLOW PRECIPITATION TO FALL AS SNOW IN INTERIOR SOUTHERN NEW
ENGLAND...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE FROM LATE
THURSDAY NIGHT THROUGH FRIDAY.

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-310800-
/O.CON.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
411 PM EDT WED MAR 30 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH LATE FRIDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH LATE FRIDAY NIGHT. 

* LOCATIONS...NORTHERN CONNECTICUT...WESTERN AND CENTRAL
  MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...6 TO 12 INCHES OF SNOW.

* TIMING...SNOW IS CURRENTLY EXPECTED TO DEVELOP LATE THURSDAY NIGHT
  AND CONTINUE INTO FRIDAY EVENING ACROSS THE AREA.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* IMPACTS...HEAVY SNOW COULD LEAD TO TRAVEL DIFFICULTIES FOR THE
  FRIDAY MORNING COMMUTE AS UNTREATED SURFACES WILL BE SLIPPERY
  WITH POOR VISIBILITY POSSIBLE AT TIMES. THE SNOW COULD ALSO BE
  WET AND HEAVY...PRESENTING PROBLEMS FOR TREE BRANCHES AND POWER
  LINES... AS WELL AS SNOW REMOVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$

KIMBLE
733 
WWUS41 KBOX 310813
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
413 AM EDT THU MAR 31 2011

...A LATE SEASON NOREASTER WILL IMPACT SOUTHERN NEW ENGLAND
TONIGHT AND FRIDAY...

LOW PRESSURE WILL TRACK UP THE EAST COAST AND PASS NEAR CAPE COD
FRIDAY. COLD AIR WRAPPING INTO THE SYSTEM FROM THE NORTHEAST WILL
ALLOW PRECIPITATION TO FALL AS SNOW ACROSS PORTIONS OF INTERIOR
SOUTHERN NEW ENGLAND...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE
FROM LATE THURSDAY NIGHT THROUGH FRIDAY ACROSS THE HIGHER TERRAIN
OF SOUTHERN NEW ENGLAND. 

CTZ003-004-MAZ005-010>012-310915-
/O.CAN.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...UNION...VERNON...PUTNAM...WILLIMANTIC...
FRAMINGHAM...LOWELL...AMHERST...NORTHAMPTON...SPRINGFIELD...
MILFORD...WORCESTER
413 AM EDT THU MAR 31 2011

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE WINTER
STORM WATCH. 

WHILE SOME SNOW IS EXPECTED TO FALL ACROSS TOLLAND AND WINDHAM
COUNTIES IN NORTHERN CONNECTICUT...AS WELL AS SOUTH CENTRAL AND
EASTERN MASSACHUSETTS TONIGHT AND FRIDAY...TEMPERATURES ARE NOT
EXPECTED TO BE COLD ENOUGH TO RESULT IN SIGNIFICANT SNOW
ACCUMULATIONS. RAIN MIXING IN WITH THE SNOW AT TIMES WILL ALSO
LIMIT TOTAL SNOW ACCUMULATIONS.

$$

MAZ002>004-008-009-026-NHZ011-015-311615-
/O.UPG.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
/O.NEW.KBOX.WS.W.0010.110401T0000Z-110402T0600Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AYER...JAFFREY...
KEENE...PETERBOROUGH...WEARE
413 AM EDT THU MAR 31 2011

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* LOCATIONS...THE EAST SLOPES OF THE BERKSHIRES...NORTH CENTRAL
  MASSACHUSETTS...AS WELL AS WESTERN AND CENTRAL HILLSBOROUGH AND
  CHESHIRE COUNTIES IN SOUTHERN NEW HAMPSHIRE.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...6 TO 14 INCHES OF SNOW.

* TIMING...SNOW IS CURRENTLY EXPECTED TO DEVELOP LATE TONIGHT AND
  CONTINUE INTO FRIDAY EVENING ACROSS THE AREA.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* IMPACTS...HEAVY SNOW COULD LEAD TO TRAVEL DIFFICULTIES FOR THE
  FRIDAY MORNING COMMUTE AS UNTREATED SURFACES WILL BE SLIPPERY
  WITH POOR VISIBILITY POSSIBLE AT TIMES. THE SNOW COULD ALSO BE
  WET AND HEAVY...PRESENTING PROBLEMS FOR TREE BRANCHES AND POWER
  LINES...AS WELL AS SNOW REMOVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

NHZ012-311615-
/O.UPG.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
/O.NEW.KBOX.WW.Y.0019.110401T0000Z-110402T0600Z/
EASTERN HILLSBOROUGH NH-
INCLUDING THE CITIES OF...MANCHESTER...NASHUA
413 AM EDT THU MAR 31 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
2 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 8 PM THIS
EVENING TO 2 AM EDT SATURDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* LOCATIONS...THE MERRIMACK VALLEY IN SOUTHERN NEW HAMPSHIRE.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...3 TO 6 INCHES OF SNOW.

* TIMING...SNOW IS CURRENTLY EXPECTED TO DEVELOP LATE TONIGHT AND
  CONTINUE INTO FRIDAY EVENING ACROSS THE AREA.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* IMPACTS...HEAVY SNOW COULD LEAD TO TRAVEL DIFFICULTIES FOR THE
  FRIDAY MORNING COMMUTE AS UNTREATED SURFACES WILL BE SLIPPERY
  WITH POOR VISIBILITY POSSIBLE AT TIMES. THE SNOW COULD ALSO BE
  WET AND HEAVY...PRESENTING PROBLEMS FOR TREE BRANCHES AND POWER
  LINES...AS WELL AS SNOW REMOVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND
WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS
AND SIDEWALKS.  WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS CAN EASILY DEVELOP.

&&

$$

CTZ002-311615-
/O.UPG.KBOX.WS.A.0007.110401T0400Z-110402T0600Z/
/O.NEW.KBOX.WW.Y.0019.110401T0000Z-110402T0600Z/
HARTFORD CT-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS
413 AM EDT THU MAR 31 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
2 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 8 PM THIS
EVENING TO 2 AM EDT SATURDAY. THE WINTER STORM WATCH IS NO LONGER 
IN EFFECT.

* LOCATIONS...NORTHWEST HARTFORD COUNTY CONNECTICUT.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...3 TO 6 INCHES OF SNOW.

* TIMING...SNOW IS CURRENTLY EXPECTED TO DEVELOP LATE TONIGHT AND
  CONTINUE INTO FRIDAY EVENING ACROSS THE AREA.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* IMPACTS...HEAVY SNOW COULD LEAD TO TRAVEL DIFFICULTIES FOR THE
  FRIDAY MORNING COMMUTE AS UNTREATED SURFACES WILL BE SLIPPERY
  WITH POOR VISIBILITY POSSIBLE AT TIMES. THE SNOW COULD ALSO BE
  WET AND HEAVY...PRESENTING PROBLEMS FOR TREE BRANCHES AND POWER
  LINES...AS WELL AS SNOW REMOVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND
WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS
AND SIDEWALKS.  WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS CAN EASILY DEVELOP.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Mar 30, 3:57 AM EDT, 25 minutes earlier.

Area forecast discussion, Mar 30, 3:57 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
357 AM EDT WED MAR 30 2011

.SYNOPSIS...
CANADIAN HIGH PRESSURE WILL MAINTAIN DRY WEATHER THROUGH TODAY.
LOW PRESSURE TRACKING WELL SOUTH OF NEW ENGLAND MAY BRING SOME
SPRINKLES OR FLURRIES LATE TONIGHT INTO THURSDAY. A MORE
SIGNIFICANT COASTAL STORM MAY AFFECT SOUTHERN NEW ENGLAND THURSDAY
AFTERNOON INTO FRIDAY WITH HEAVY RAIN AND/OR SNOW ALONG WITH
STRONG WINDS NEAR THE COAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONE MORE DRY AND SUNNY DAY IN STORE FOR OUR REGION AS A HIGH
PRESSURE REMAINS IN CONTROL.

STAYED CLOSE TO PERSISTENCE FOR TEMPERATURES TODAY. TRICKIER
FORECAST ALONG THE EAST COAST. PRESSURE GRADIENT CONTINUES TO
WEAKEN...OPENING THE DOOR FOR THE DEVELOPMENT OF SEA BREEZES. WITH
WATER TEMPERATURES GENERALLY AROUND 40 DEGREES...COULD SEE
TEMPERATURES FALL PRETTY QUICKLY THIS AFTERNOON IF THE SEA BREEZES
DEVELOP. CURRENT THINKING IS ANY SEA BREEZES WOULD BE FAIRLY LATE
THIS AFTERNOON...WHICH WOULD GIVE PLENTY OF TIME TO APPROACH
PERSISTENCE HIGH TEMPERATURES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE FIRST OF TWO COASTAL STORMS MOVES OUT TO SEA WELL SOUTH OF NEW
ENGLAND TONIGHT. HOWEVER...MOST 00Z GUIDANCE DEPICTING IMPRESSIVE
ISENTROPIC LIFT IN THE 280-290K LAYER. AS DRY AS WE HAVE BEEN...
IT WILL TAKE SOME TIME TO MOISTEN THE LOWER LEVELS TO THE POINT
WHERE PRECIPITATION WOULD REACH THE GROUND. CANNOT RULE OUT A
STRAY FLURRY/SPRINKLE LATE TONIGHT.

QUITE A BIT OF SPREAD IN THE 30/00Z GUIDANCE...WITH BOTH THE GFS
AND NAM BEING OUTLIER SOLUTIONS AT OPPOSITE ENDS OF THE SPECTRUM.
FOR NOW HAVE GONE WITH A BLEND OF THE 29/18Z GFS AND 29/12Z ECMWF
WHICH HAS BETTER SUPPORT FROM THE OTHER 30/00Z MODELS. 30/00Z
ECMWF IS SIMILAR TO THE 29/18Z GFS...BUT ABOUT 25-40 MILES FARTHER
WEST.

WITH THIS TRACK AND TIMING...ISENTROPIC LIFT NORTH OF THE LOW
PRESSURE COULD HAVE MORE OF AN IMPACT ON SOUTHERN NEW ENGLAND. AS
SUCH...HAVE INCREASED THE CHANCE FOR PRECIPITATION THURSDAY
AFTERNOON...ESPECIALLY ALONG THE SOUTH COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS
* DIRTY HIGH PRESSURE CONTINUES THRU THU
* ROBUST COASTAL STORM...AND POSSIBLE NOR'EASTER THU INTO SAT
* HIGH PRES RETURNS FOR MUCH OF THE WEEKEND AND EARLY WORK WEEK
* A SECOND LOW PRES SYSTEM MAY EFFECT THE REGION MID NEXT WEEK

MODEL DISCUSSION...
LONG RANGE GUIDANCE ALREADY BEGINNING TO SHOW SIGNS OF AGREEMENT
THROUGH THE WEEKEND. ALL MODELS...SAVE FOR MAYBE 09Z SREF AGREE
THAT FIRST WAVE IS UNABLE TO AFFECT THE REGION AND SHUNTED WELL
S...SO WILL KEEP POPS LOW TO START. AFTER THAT...THE MODELS
DIVERGE SOMEWHAT WITH A VIGOROUS SHORTWAVE MOVING ENE FROM OH
VALLEY THU NIGHT. NAM AND SREF KEEP THE LOW WELL S...WHICH
GENERALLY IS NOT FAVORED GIVEN PATTERN SHIFT SUGGESTED BY NAO
TRENDING POSITIVE...AND PNA TRENDING NEUTRAL TO NEGATIVE.
ALSO...OBSERVATIONS BEGINNING TO SAMPLE THIS WAVE AS IT IS
APPEARING IN SW BC PER LATEST WV IMG. GFS AND ECMWF CAPTURING THIS
WAVE WELL ATTM...AND SO FAVOR A BLEND OF THESE...WHICH ARE THE
MOST ROBUST SOLNS. HAVE MAINTAINED THIS BLEND...WHICH REMAIN IN
GOOD AGREEMENT THROUGH EARLY NEXT WEEK.

FRI INTO SAT...
WITH MODELS GENERALLY IN FAIR AGREEMENT FOR THE TIMING AND NATURE
OF A SHORTWAVE APPROACHING AND DEEPENING FROM THE OH VALLEY...HAVE
USED A BLEND OF GFS AND ECMWF LONG RANGE GUIDANCE FOR FCST. BOTH
SUGGEST STRONG CYCLOGENESIS AS THE WAVE APPROACHES THE COAST AND
BEGINS TO AFFECT A LLVL COASTAL FRONT. THE UPPER LVL JET
ASSOCIATED WITH THE FRONT STRENGTHENS SOMEWHAT IN RESPONSE TO
SIGNIFICANT HEIGHT FALLS FROM UPSTREAM...ENHANCING LLVL
BAROCLINICITY AND ASSISTING IN LLVL HEIGHT FALLS. THE TROF ALOFT
TAKES ON A VERY NEGATIVE TILT AND BEGINS TO DEEPEN TO A CUTOFF
OVERNIGHT. THIS WILL AID IN SIGNIFICANT DYNAMIC HEIGHT FALLS THANKS
TO THE FORMATION OF DIFFLUENCE ALOFT DOWNSTREAM OF THE TROF AND THE
UPPER JET INCREASING AND SLIDING SUCH THAT THE LEFT EXIT REGION IS
LOCATED ON TOP OF THE SFC LOW. DUE TO MODEL AGREEMENT IN THIS STRONG
SYNOPTICALLY FORCED LIFTING...EXPECT DYNAMIC COOLING TO BE
SIGNIFICANT EVEN THOUGH THE LOW PASSES W OF THE BENCHMARK INTO
FRIDAY...YIELDING LLVL TEMPS COOL ENOUGH FOR SNOW ACROSS MUCH OF THE
FA. LIKED THE MIDNIGHT CREWS ASSESSMENT OF POTENTIAL IMPACTS SO WILL
BREAK IT DOWN AGAIN HERE...HOWEVER NOTE THAT CONFIDENCE IS STILL
GENERALLY LOW IN TIMING AND FINAL OUTCOME.

COASTAL FLOODING...
WITH SEAS REACHING 15 FT PER LATEST WNAWAVE...WHICH IS GENERALLY
BIASED LOW IN THESE ELY FLOW EVENTS EXPECT THAT 15 TO 20 FT SEAS
WILL COMBINE WITH HIGH TIDES AND STRONG ELY WINDS ALONG E COAST.
THIS WILL PROMOTE POTENTIAL FOR MINOR TO POSSIBLY MODERATE
FLOODING. LATEST MRPSSE GUIDANCE IS IN FAVOR OF 2 FT PLUS STORM
SURGE DURING THE DAY FRIDAY. THIS WILL NEED TO BE MONITORED IN
FUTURE FCSTS.

WINDS...
H925 JET INCREASES WITH TIME AS SFC AND MID LVL CUTOFF DEEPEN AND
SHIFT TO JUST E OF THE FA. ELY LLVL JET AT H925 APPROACHES 60 KTS
PER LATEST RUNS AND WITH PLENTY OF DYNAMIC FORCING...EXPECT THAT
SOME OF THIS WILL REACH THE GROUND ESPECIALLY ALONG SE MASS...THE
CAPE AND ISLANDS WHERE WARMER LLVL TEMPS COULD ALLOW FOR SOME BL
MIXING. HAVE SUGGESTED GUSTS APPROACHING 50 MPH IN THIS REGION
DURING THE PEAK DIURNAL MIXING AND AS THE JET PASSES OVER DURING
THE DAY FRI.

SNOWFALL...
WITH SIGNIFICANT DYNAMIC COOLING POTENTIAL GIVEN THE BLEND
USED...ONLY EXACT TRACK WILL DETERMINE WHERE RAIN/SNOW LINE
ULTIMATELY LIES. GUIDANCE BRINGS THE LOW JUST W OF THE BENCHMARK
WITH TROWAL FORMATION LIKELY ADVECTING WARM AIR IN ADVANCE OF THE
DEEPENING SFC LOW. EXPECT THAT THE S COAST...CAPE AND ISLANDS WILL
SEE A BRIEF CHANGE OVER INTO THE MORNING FRI BEFORE RETURNING TO
ALL SNOW AS THE LOW DEEPENS AND SHIFTS E. GIVEN THE TROWAL SETUP
EXPECT THAT PRECIP WILL BE LIKELY ACROSS ENTIRE FA DURING THE DAY
FRI...FROM ISENTROPIC LIFT AHEAD OF THE LOW...THEN DEFORMATION
WRAP AROUND AS THE LOW EXITS TO THE E. MOISTURE WILL NOT BE AN
ISSUE AS THE WARM CONVEYOR IS PULLING MARITIME AIR INTO THE
SYSTEM. THEREFORE SNOW RATIOS WILL BE THE DECIDING FACTOR. DO NOT
EXPECT RATIOS TO BE HIGH TOWARDS THE SE...WHERE WARM AIR WILL
YIELD A MORE HEAVY WET SNOW. HIGHER TOTALS WILL GENERALLY BE W OF
ORH...WHERE RATIOS WILL BE HIGHER. GIVEN ALL OF THESE
FACTORS...ADVISORY LEVEL SNOW IS POSSIBLE OVER SE MASS AND
RI...WITH WARNING LEVEL SNOW POSSIBLE OVER THE INTERIOR BASED ON
CURRENT TRENDS.

LATE SAT INTO MON...
HIGH PRES WILL BEGIN TO SLOWLY BUILD OVER THE REGION FROM THE S
THANKS TO THE HIGHLY AMPLIFIED FLOW BEHIND THE EXITING LOW. NW
FLOW INTO THE DAY SUN...WILL HOLD SOME OF THE WARM AIR AT BAY AND
PROMOTE SC DEVELOPMENT CAPPING POTENTIALLY UNSEASONABLY WARM TEMPS.
OTHERWISE EXPECTING THIS PERIOD TO BE MOSTLY DRY WITH TEMPS
GENERALLY SEASONABLE.

TUE INTO MID WEEK...
MODELS HAVE A GENERAL AGREEMENT THAT A SECOND WAVE WILL FORCE ITS
WAY INTO THE RIDGE ESTABLISHED OVER THE REGION. WHILE TIMING IS
DIFFICULT TO FCST ATTM...GENERALLY EXPECTING A WARM LOW PRES
SYSTEM TO AFFECT THE FA INTO WED WITH RAIN LIKELY ACROSS THE AREA.
HAVE MAINTAINED CHANCE POPS IN COORDINATION WITH NEIGHBORING
OFFICES THROUGH THE PERIOD.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...HIGH CONFIDENCE VFR. SEA BREEZES LIKELY IN THE AFTERNOON
AT COASTAL TERMINALS.

TONIGHT...HIGH CONFIDENCE VFR. CIGS WILL LOWER OVERNIGHT...WITH
LOWEST CIGS ALONG S COAST.

THURSDAY...MEDIUM TO HIGH CONFIDENCE VFR FOR AREAS NORTH OF KGHG-
KIJD-KHFD. LOW TO MEDIUM CONFIDENCE FOR MVFR DEVELOPING SOUTH OF
THAT SAME LINE DURING THE AFTERNOON.

KBOS TERMINAL...HIGH CONFIDENCE VFR. SEABREEZES LIKELY DEVELOPING
THIS AFTERNOON.  MEDIUM CONFIDENCE IN TIMING.

OUTLOOK...THURSDAY NIGHT THROUGH SATURDAY...

THURSDAY NIGHT INTO SATURDAY...LOW TO MEDIUM CONFIDENCE IN MVFR
AND IFR AS STRONG LOW PRES TRACKS UP THE COAST AND PASSES JUST SE
OF CAPE COD. EXACT TIMING OF MVFR AND IFR ONSET IS UNCERTAIN AT
THIS TIME...BUT EXPECT IFR AND EVEN LIFR IN ACCUMULATING
SNOWFALL ESPECIALLY OVER INTERIOR TERMINALS. WINDS WILL INCREASE
OUT OF THE ENE WITH TIME AS THE LOW APPROACHES WITH GUSTS
POTENTIALLY REACHING 40 TO 50 KTS ALONG ERN COASTAL TERMINALS.
LLVL WIND SHEAR OUT OF THE E IS POSSIBLE FRIDAY.

&&

.MARINE...
RELATIVELY LIGHT WINDS AND SEAS PERSIST THROUGH THURSDAY IN
ADVANCE OF A COASTAL LOW PRESSURE.

OUTLOOK...THURSDAY NIGHT THROUGH SATURDAY...

AN AREA OF LOW PRES WILL DEEPEN...APPROACH THEN CROSS THE WATERS
THU NIGHT INTO FRI. SEAS WILL INCREASE AND APPROACH 15 TO 20 FT
ESPECIALLY OVER OUTER WATERS FRI. GALE FORCE WINDS ARE ALSO
POSSIBLE OUT OF THE E AHEAD OF THE LOW AND THEN AGAIN OUT OF THE W
BEHIND THIS LOW AS IT EXITS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/DOODY
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...DOODY
AVIATION...BELK/DOODY
MARINE...BELK/DOODY
Hazardous weather outlook, Mar 29, 3:54 PM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
354 PM EDT TUE MAR 29 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-302000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
354 PM EDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A STRONG LOW PRESSURE SYSTEM TO
AFFECT THE REGION LATE THURSDAY NIGHT THROUGH EARLY SATURDAY. THE
SYSTEM COULD BRING SIGNIFICANT LATE SEASON SNOWFALL...HIGH WINDS
AND THE POTENTIAL FOR COASTAL FLOODING. MONITOR THE LATEST
FORECAST FOR THE LATEST TREND WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-302000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
354 PM EDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS STRONG
LOW PRESSURE APPROACHES AND CROSSES THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:27 AM EDTGale WatchBOX24 hr

Nearby

Winter Storm Watches in Massachusetts, 2011Winter Storm Watches in Connecticut, 2011Winter Storm Watches in New Hampshire, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.